The study reports the case of a 36 year old professional body-builder who required emergency care for chest pain.
He had lost 40 kg in 12 months, during which he had also experienced excessive urination, thirst, and appetite.
He admitted to using anabolic steroids for 15 years and artificial growth hormone for the past three. He had also taken insulin, a year after starting on the growth hormone.
This was done to counter the effects of high blood sugar, but he had stopped taking it after a couple of episodes of acute low blood sugar (hypoglycaemia) while at the gym.
Tests revealed that his liver was inflamed, his kidneys were enlarged and that he had very high blood sugar. He was also dehydrated, and diagnosed with diabetes.
He was given intravenous fluids and gradually increasing amounts of insulin over five days, after which he was discharged. His symptoms completely cleared up, and he was no longer diabetic.
The use of growth hormone has steadily risen among amateur athletes and bodybuilders all round the world, say the authors, because it is easy to buy online and difficult to detect in screening tests—unlike anabolic steroids.
The authors believe that this is the first reported case of diabetes associated with the use of high dose growth hormone, and urge anyone taking high doses to regularly check their blood sugar levels.
Source:BMJ Specialty Journals